Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 87, NWS Lake Charles, LA

October 22, 2017Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Oct 22, 2017, 3:30 AM CDT for Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2017, 3:30 AM CDT (08:30 UTC)
Expired
Oct 22, 2017, 5:30 AM CDT
In force
2 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA

The radar

The Lake Charles radar (KLCH), 147 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 5:00 AM CDTFLASH FLOODJeanerette, LAPUBLIC POSTED A PHOTO OF FLASH FLOODING IN JEANERETTE TO SOCIAL MEDIA.
Oct 22, 5:31 AM CDTFLASH FLOODJeanerette, LA12 APARTMENTS REPORTED TO HAVE AROUND 3 TO 4 INCHES OF WATER IN THEM.
Oct 22, 5:40 AM CDTFLASH FLOOD1 Sw New Iberia, LAMULTIPLE ROADS ACROSS IBERIA PARISH ARE IMPASSABLE DUE TO FLOOD WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1928 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

977 
WGUS54 KLCH 220830
FFWLCH
LAC045-099-101-221030-
/O.NEW.KLCH.FF.W.0087.171022T0830Z-171022T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
330 AM CDT SUN OCT 22 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Iberia Parish in south central Louisiana...
  Northwestern St. Mary Parish in south central Louisiana...
  West central St. Martin Parish in south central Louisiana...

* Until 530 AM CDT

* At 327 AM CDT, Doppler radar indicated thunderstorms continuing to 
  produce heavy rain across the warned area. Four to six inches of 
  rain have already fallen across parts of the warned area over the 
  past few hours. 

* Some locations that will experience flooding include...
  New Iberia, Franklin, St. Martinville, Jeanerette, Cypremort 
  Point, Avery Island, Baldwin, Loreauville, Glencoe, Lydia, 
  Acadiana Regional Airport, Jefferson Island, Sorrel, Cote Blanche 
  Island, Coteau, Lake Fausse Pointe, Charenton and Weeks Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2975 9158 2976 9160 2974 9158 2974 9162
      2975 9160 2976 9162 2974 9163 2975 9175
      2971 9188 2974 9186 2976 9188 2980 9185
      2978 9183 2982 9182 2987 9192 2998 9199
      3013 9191 3018 9170 3017 9156 3008 9144

$$

13
1 follow-up statement
584 
WGUS74 KLCH 220935
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
435 AM CDT SUN OCT 22 2017

LAC045-099-101-221030-
/O.CON.KLCH.FF.W.0087.000000T0000Z-171022T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iberia LA-St. Mary LA-St. Martin LA-
435 AM CDT SUN OCT 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
IBERIA...NORTHWESTERN ST. MARY AND WEST CENTRAL ST. MARTIN
PARISHES...

At 432 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain continuing to move across the warned area. 1 to 3 inches of 
rain have fallen over parts of the warned area during the past hour, 
with storm total amounts of 5 to 8 inches.  

Some locations that will experience flooding include...
New Iberia, Franklin, St. Martinville, Jeanerette, Cypremort Point, 
Avery Island, Baldwin, Loreauville, Glencoe, Lydia, Acadiana 
Regional Airport, Jefferson Island, Sorrel, Cote Blanche Island, 
Coteau, Lake Fausse Pointe, Charenton and Weeks Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2975 9158 2976 9160 2974 9158 2974 9162
      2975 9160 2976 9162 2974 9163 2975 9175
      2971 9188 2974 9186 2976 9188 2980 9185
      2978 9183 2982 9182 2987 9192 2998 9199
      3013 9191 3018 9170 3017 9156 3008 9144

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 12:01 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Oct 22, 12:01 AM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1201 AM CDT Sun Oct 22 2017

.AVIATION...

Shower and thunderstorm continue across Acadiana and additional
convection has developed over the Gulf and begun moving inland
over the past several hours. VCSH will continue through the early
morning hours with the potential for TEMPO visibility and ceiling
restrictions at KAEX/KARA/KLFT. In addition, MVFR ceilings are
expected to develop this morning in advance of an approaching
cold front.

The cold front currently extending across Oklahoma and northern
Texas will continue to move SE during the overnight hours.
Vicinity showers and thunderstorms will increase ahead of the
front at all TAF sites tomorrow morning. TSRA can be expected with
the passage of the front between 7AM and noon at KBPT/KLCH/KAEX
followed by winds shifting to the northwest and increasing behind
the front. The same will occur at KARA/KLFT with frontal passage
between noon and 4 PM. Skies are expected to improve to MVFR and
eventually clear by late tonight and tomorrow evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  85  70  79  52 /  50  50  90  20
LCH  84  73  82  57 /  40  40  90  20
LFT  85  72  82  57 /  60  60  90  20
BPT  84  73  81  55 /  30  30  90  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...26
Hazardous weather outlook, Oct 21, 4:40 AM CDT, 22 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
440 AM CDT Sat Oct 21 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
220945-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
440 AM CDT Sat Oct 21 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will be possible across
the area today. Occasional cloud to ground lightning will be
possible with the storms. Otherwise, no hazardous weather is
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Showers and thunderstorms will increase from west to east Sunday
as a cold front moves through the area. While the overall risk for
severe weather is minimal, some isolated strong to marginally
severe storms will be possible during the day Sunday. The primary
threat will be strong wind gusts. In addition, storms will be
capable of producing occasional cloud to ground lightning and
locally heavy rainfall.

Dry conditions will return by Monday and persist through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

GMZ430-432-435-450-452-455-470-472-475-220945-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
440 AM CDT Sat Oct 21 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will be possible over the
coastal waters today through tonight. Occasional cloud to ground
lightning will be possible with the storms. Otherwise, no
hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Showers and thunderstorms will increase from west to east Sunday
as a cold front moves through the area. Occasional cloud to water
lightning and gusty winds can be expected with the storms.

Behind the front, moderate to strong northerly winds will develop
Sunday night into Monday. Exercise caution conditions are
anticipated behind this front. On Tuesday, a secondary front will
move through the region. This will reinforce the strong offshore
flow, and Small Craft Advisories may be needed from Tuesday into
Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

24

In the hours before

Special weather statement, Oct 22, 1:19 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
119 AM CDT SUN OCT 22 2017

LAZ053-220700-
Iberia LA-
119 AM CDT SUN OCT 22 2017

...SPECIAL WEATHER STATEMENT...

At 118 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lydia, or near Avery Island, moving north at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
New Iberia, Avery Island, Loreauville, Coteau, Lydia and Acadiana
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2981 9183 2982 9182 2984 9188 2982 9192
      2982 9196 2983 9196 2983 9194 2984 9196
      3001 9198 3007 9195 3007 9191 3006 9190
      3007 9187 3004 9182 3009 9176 3011 9176
      3012 9170 2983 9173 2981 9176
TIME...MOT...LOC 0618Z 180DEG 13KT 2990 9184

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:40 PM CDTAreal Flood AdvisoryLCHRapides5 hr
Oct 22, 12:50 AM CDTAreal Flood AdvisoryLCHIberia, St. Mary115 min
Oct 22, 1:19 AM CDTSpecial Weather StatementLCHSaint Martin41 min
Oct 22, 1:38 AM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary112 min
Oct 22, 4:37 AM CDTSpecial Weather StatementLCHSaint Martin38 min
Oct 22, 5:32 AM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary118 min
Oct 22, 6:23 AM CDTSpecial Weather StatementLCHVernon37 min
Oct 22, 7:00 AM CDTSpecial Weather StatementLCHBeauregard, Rapides, Vernon45 min
Oct 22, 7:35 AM CDTAreal Flood WarningLCHIberia, Saint Martin, St. Mary115 min
Oct 22, 7:41 AM CDTSpecial Weather StatementLCHBeauregard, Calcasieu49 min
Oct 22, 7:44 AM CDTSpecial Weather StatementLCHAllen, Avoyelles, Evangeline, Rapides46 min
Oct 22, 8:26 AM CDTSpecial Weather StatementLCHAcadia, Allen, Calcasieu, Cameron, Jefferson Davis64 min
Oct 22, 8:31 AM CDTSpecial Weather StatementLCHAvoyelles, Evangeline, Lafayette, Saint Landry44 min
Oct 22, 8:40 AM CDTSpecial Marine WarningLCH65 min
Oct 22, 8:48 AM CDTSevere Thunderstorm WarningLCHCameron27 min
Oct 22, 9:13 AM CDTSevere Thunderstorm WarningLCHCameron32 min
Oct 22, 9:19 AM CDTSpecial Marine WarningLCH56 min
Oct 22, 9:24 AM CDTSpecial Weather StatementLCHIberia, Lafayette, Saint Landry, Saint Martin, Vermilion66 min
Oct 22, 9:30 AM CDTAreal Flood WarningLCHIberia, Saint Martin, St. Mary3 hr
Oct 22, 9:41 AM CDTSpecial Marine WarningLCH64 min
Oct 22, 10:10 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary35 min
Oct 22, 10:15 AM CDTSpecial Marine WarningLCH60 min
Oct 22, 10:43 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary32 min
Oct 22, 10:49 AM CDTSpecial Marine WarningLCH56 min
Oct 22, 11:18 AM CDTSmall Craft AdvisoryLCH16 hr
Oct 22, 11:19 AM CDTSpecial Marine WarningLCH86 min
Oct 22, 11:23 AM CDTSpecial Marine WarningLCH97 min
Oct 22, 11:30 AM CDTSpecial Marine WarningLCH60 min
Oct 22, 11:47 AM CDTSpecial Marine WarningLCH58 min
Oct 22, 12:26 PM CDTSpecial Marine WarningLCH64 min
Oct 22, 1:38 PM CDTSpecial Marine WarningLCH67 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.